US insurance claims show strong link between erectile dysfunction drugs and vision problems

0
Science, health and technology

The risk of developing one of three serious eye diseases increases by 85% for regular users of common erectile dysfunction (ED) drugs such as Viagra, Cialis, Levitra and Stendra, according to new research from the ‘UBC.

Dr Mahyar Etminan

Two of the three conditions had previously only been linked to ED medications through anecdotal case studies. These links are now confirmed for the first time by a large epidemiological study, published today in JAMA Ophthalmology.

“These are rare conditions, and the risk of developing one remains very low for any individual user. could be affected,” said Dr Mahyar Etminan (he she), associate professor in the department of ophthalmology and visual sciences at UBC’s medical school. “Regular users of these drugs who notice changes in their vision should take it seriously and seek medical attention.”

Following insurance claims

The researchers analyzed the health insurance claim records of 213,000 men in the United States who had not experienced any of these eye problems in the year prior to their regular use of erectile dysfunction drugs.

They tracked the records to see how many men developed one or more of the three conditions, and how that rate compared to men who weren’t using the drugs. After statistically accounting for other conditions such as hypertension, diabetes and coronary heart disease that are known to be associated with eye problems, they found that the increased risk for each was as follows:

eye condition The description Symptoms Increased risk for users of ED medications
Serous retinal detachment (SRD) Accumulation of fluid behind the retina without tearing or rupture Sudden appearance of “floaters” or spots in the field of vision; flashes of light 2.58 times more likely than non-users
Retinal Vascular Occlusion (RVO) Blood clot in the veins or arteries of the retina Sudden loss or blurring of vision; brown spots or “floaters” 1.44 times more likely than non-users
Ischemic optic neuropathy (ION) Compromised blood supply to the optic nerve Loss of vision, mainly of central vision 2.02 times more likely than non-users

A possible explanation

The study only showed the statistical association between eye conditions and the use of Viagra, Cialis, Levitra or Stendra. It has not been proven that drugs cause these conditions.

However, erectile dysfunction drugs work in a way that suggests a few possible explanations.

“These drugs treat erectile dysfunction by improving blood flow, but we know they can also impede blood flow to other parts of the body,” Dr. Etminan said. “So, although our study does not prove cause and effect, there is a mechanism by which these drugs could possibly lead to these problems. The totality of evidence points to a strong link.

Necessary warnings

The potential risk of SRD and RVO is not addressed in the information currently provided to patients with their ED medications, unlike the risk of ION which has been shown by previous research.

Dr Etminan hopes his team’s work will change that. Patients who are unaware of all potential side effects may not seek help in time to avoid serious visual consequences.

Interview language(s): English, Spanish, Persian

Share.

Comments are closed.